Treatment of high level of cholesterol (bad cholesterol / LDL) necessitates intake of statins. If the build-up of LDL remains untreated, it can result in cardiac ailments such as heart attack, angina or stroke. Cholesterol is made by the liver with the help of an enzyme known as HMG-CoA reductase. Statins help block this enzyme; as a result, your liver makes lesser fats. Atorvastatin is a widely prescribed drug for reducing cholesterol in blood. But, can this drug harm your hepatic wellbeing? It makes sense to find out more about this.

Statins are drugs used to reduce risks of heart attacks as well as cardiac arrests. These drugs help decrease LDL (and triglycerides) levels; this action plays a vital role in minimising risks of cardiac ailments and strokes. Many types of statins are available – both as generic drugs as well as branded meds. Most popular among them include rosuvastatin, atorvastatin, lovastatin, simvastatin, etc. Most of these drugs do not cause adverse side effects. As a general precaution, it is not advised to take grapefruit while you are consuming statins. This is because – grapefruit may make more traces of statins to get into your blood; a marked increase may often lead to a toxic condition.

What is atorvastatin?

This drug is used for decreasing the quantum of lipids (especially, LDL and triglycerides) in your blood. It falls under a genre of drugs known as HMG-CoA reductase inhibiting meds. This statin helps reduce the formation of fats on the inner walls of your arteries. As a result, your blood vessels may witness free flow of blood; such steady flow results in a marked decrease in the risks of cardiac conditions such as heart attacks, arrests and / or strokes.

This statin is often prescribed along with a comprehensive treatment plan. The plan includes intake of healthy foods (a less-fat, fiber-rich diet), following a strict workout regimen / exercise plan, conscious efforts to shed extra body weight, etc. You may also need to reduce your stress level by opting for a relaxed and stress-free lifestyle. As consumption of alcohol can aggravate the risks of a likely cardiac arrest, you may need to minimise / avoid taking alcohol during this treatment plan.

Side effects of atorvastatin

This drug may cause a few minor side effects; common discomforts include flatulence / gas formation, pain in joints, being in a confused state of mind, acid reflux or heartburn and abdominal discomforts such as nausea or indigestion. In some cases, a few acute side effects may show up; these may occur as weariness, angina / pain in the chest region, muscular pains, anorexia, etc. It is also likely to trigger a few hepatic disorders – these may show up as loss of appetite, discomforts experienced in the upper part of your abdomen, yellowing of urine or discoloration of eyes and / or skin. Owing to the possible damages this statin may cause to your liver, those with impaired hepatic health are advised not to take this statin.

Atorvastatin and liver damage

It has been observed that intake of atorvastatin may cause some minimal damage to the functioning of your liver. Studies reveal that use of statins such as atorvastatin does exert a low level of risk associated with cirrhosis of the liver. In a majority of instances, damage caused to your liver is known to be reversible; upon stopping the intake, damage is found to stop. In general, statins are known to raise the levels of enzymes that can cause swelling of the liver. In some users, inflammation rate is only at a nominal level; such people are allowed to take statins such as atorvastatin. However, in a small share of users, the rate of swelling may tend to be faster. In those instances, your treating physician may prescribe a safer alternative.

In this milieu, it becomes important to make your caregiver know about prior liver ailments – such as cirrhosis or hepatitis, if any. As an added safety measure – your treating physician may advise tests to check the level of liver enzymes; this panel of tests is done prior to beginning your medication plan. It is a safe practice to be watchful of likely signs of liver damage during the course of your treatment plan. Typical signs include drop in appetite level, frequent spells of indigestion, discoloration of eyes or skin, yellowish discharge of urine, etc. Upon noticing one or more of these signs, it is important to talk to your treating doctor as soon as you possibly can.

Another parameter you may need to be watchful is – your blood glucose level. In some users, regular use of statins has raised blood glucose – if left unchecked, this may cause diabetes (type 2). Atorvastatin is known to reduce risks of heart attacks in people living diabetes. So, it is quite likely that people living with diabetes may be advised to take this statin. Always remember that your treating physician has prescribed atorvastatin as the benefits are clearly much more the risk of an increase in blood sugar levels. However, it is considered a good practice to talk to your physician to know more on this aspect of care and the risks involved.

The risks are more if you are taking many types of drugs to minimise blood cholesterol, consuming excessive levels of alcohol, presence of prior conditions such as hypothyroidism as well as neuromuscular conditions such as lateral-sclerosis. Above all, those living with renal dysfunction or hepatic conditions are advised to be more cautious.

In sum, atorvastatin may cause some damage to the functioning of liver. In most cases, damages are reversible – i.e., upon stopping the statin, damage may also stop. It is important to keep your doctor informed of prior hepatic problems, like inflammation of liver, cirrhosis, etc. Your physician may tell you to test the level of liver enzymes. It is also a safe practice to stay aware of possible symptoms of hepatic dysfunction – such as decrease in appetite, pain in upper part of your abdomen, indigestion, discoloration of skin and eyes and urine becoming yellow. If you witness one of these symptoms, consult with your treating physician on an emergency basis.

Leave a Reply